logo image
news images

Loperamide abuse rampant in the US

11-May-2016

Abuse of Loperamide (Imodium) by teenagers is disturbingly on the rise in US, a study published in the journal The Annals of Emergency Medicine suggests. The anti-diarrheal drug belongs to the class of opioids with abusing potential.

 

In large doses, Loperamide can cause life-threatening cardiac arrhythmia, abnormal blood pressure and decrease in heart rate.

 

As it is available as an over-the-counter drug, several people in the US are abusing Imodium to get ‘high’ or to treat withdrawal symptoms after substance abuse quitting.

 

These individuals are taking Imodium up to 200 mg/day, while the recommended dosage is just 16 mg/day.

 

About 70% of teenagers are using Imodium as a self-treatment for withdrawal symptoms after drug addiction, while the rest for euphoria. As of now, two cases of cardiac toxicity-related deaths were recorded after Imodium abuse.

© 2011-2018 DrugsUpdate.com. Disclaimer | Site Map

Feedback